Alert archive / Kansas / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Topeka, KS

August 4, 20179 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Aug 4, 2017, 4:24 AM CDT for 9 counties in Kansas. It took effect at Aug 5, 2017, 7:00 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 4:24 AM CDT (09:24 UTC)
In effect from
Aug 5, 2017, 7:00 AM CDT
Expired
Aug 6, 2017, 2:40 AM CDT
In force
20 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

123 
WGUS63 KTOP 040924
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
424 AM CDT Fri Aug 4 2017

KSZ024-026-039-040-055-056-042100-
/O.NEW.KTOP.FF.A.0002.170805T2100Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, and Ottawa
424 AM CDT Fri Aug 4 2017

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

The National Weather Service in Topeka has issued a

* Flash Flood Watch for portions of east central Kansas and 
  northeast Kansas, including the following areas, in east 
  central Kansas, Douglas, Franklin, Osage, and Shawnee. In 
  northeast Kansas, Jackson and Jefferson. 

* From Saturday afternoon through Sunday morning

* A slow moving and intense storm system will bring heavy rainfall
  across the watch area through Sunday morning. Environmental
  conditions in place suggest widespread rainfall totals of 1 to 3
  inches...with locally higher amounts expected. Antecedent
  rainfall the past week will also enhance the risk for flash
  flooding from runoff. 
 
* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
5 follow-up statements
483 
WGUS63 KTOP 041829
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
129 PM CDT Fri Aug 4 2017

KSZ058-059-051000-
/O.EXB.KTOP.FF.A.0002.170805T1200Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey-Anderson-
Including the cities of Burlington, Lebo, and Garnett
129 PM CDT Fri Aug 4 2017

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY MORNING...

The National Weather Service in Topeka has expanded the

* Flash Flood Watch to include a portion of east central Kansas, 
  including the following areas, Anderson and Coffey. 

* From Saturday morning through Sunday morning

* A storm system will bring multiple rounds of heavy rainfall 
  across the watch area through Sunday morning. Environmental 
  conditions in place suggest widespread rainfall totals of 1 to 3
  inches...with locally higher amounts expected.

* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ024-026-039-040-055-056-051000-
/O.EXT.KTOP.FF.A.0002.170805T1200Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, and Ottawa
129 PM CDT Fri Aug 4 2017

...FLASH FLOOD WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of east central Kansas and northeast Kansas, 
  including the following areas, in east central Kansas, 
  Douglas, Franklin, Osage, and Shawnee. In northeast Kansas, 
  Jackson and Jefferson. 

* From Saturday morning through Sunday morning

* A storm system will bring multiple rounds of heavy rainfall 
  across the watch area through Sunday morning. Environmental 
  conditions in place suggest widespread rainfall totals of 1 to 3
  inches...with locally higher amounts expected.

* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
232 
WGUS63 KTOP 050800
FFATOP

Flood Watch
National Weather Service Topeka KS
300 AM CDT Sat Aug 5 2017

KSZ024-026-039-040-055-056-058-059-052100-
/O.CON.KTOP.FF.A.0002.170805T1200Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, 
Burlington, Lebo, and Garnett
300 AM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT THIS MORNING
THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* Portions of east central Kansas and northeast Kansas, 
  including the following areas, in east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Osage, and Shawnee. In 
  northeast Kansas, Jackson and Jefferson. 

* From 7 AM CDT this morning through Sunday morning

* A storm system will bring multiple rounds of heavy rainfall 
  across the watch area through Sunday morning. Environmental 
  conditions in place suggest widespread rainfall totals of 1 to 
  3 inches...with locally higher amounts expected. 

* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
443 
WGUS63 KTOP 052101
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
401 PM CDT Sat Aug 5 2017

KSZ054-060515-
/O.EXA.KTOP.FF.A.0002.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-
Including the city of Emporia
401 PM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

The National Weather Service in Topeka has expanded the

* Flash Flood Watch to include a portion of east central Kansas, 
  including the following area, Lyon. 

* Through Sunday morning

* A storm system will bring multiple rounds of heavy rainfall 
  across the watch area through Sunday morning. Environmental 
  conditions in place suggest widespread rainfall totals of 1 to 
  3 inches...with locally higher amounts expected. 

* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ024-026-039-040-055-056-058-059-060515-
/O.CON.KTOP.FF.A.0002.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, 
Burlington, Lebo, and Garnett
401 PM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* Portions of east central Kansas and northeast Kansas, 
  including the following areas, in east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Osage, and Shawnee. In 
  northeast Kansas, Jackson and Jefferson. 

* Through Sunday morning

* A storm system will bring multiple rounds of heavy rainfall 
  across the watch area through Sunday morning. Environmental 
  conditions in place suggest widespread rainfall totals of 1 to 
  3 inches...with locally higher amounts expected. 

* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
252 
WGUS63 KTOP 060357
FFATOP

Flood Watch
National Weather Service Topeka KS
1057 PM CDT Sat Aug 5 2017

KSZ024-026-039-040-054>056-058-059-061200-
/O.CON.KTOP.FF.A.0002.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
1057 PM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...

The Flash Flood Watch continues for

* Portions of east central Kansas and northeast Kansas, 
  including the following areas, in east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Lyon, Osage, and Shawnee. 
  In northeast Kansas, Jackson and Jefferson. 

* Until 7 AM CDT Sunday

* Heavy rainfall remains possible through the night with multiple
  round of showers and thunderstorms likely. Local rainfall
  amounts over 2 inches are possible. Some locations in the watch
  area already received heavy rainfall this morning and will be
  susceptible to flooding. 

* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
697 
WGUS63 KTOP 060740
FFATOP

Flood Watch
National Weather Service Topeka KS
240 AM CDT Sun Aug 6 2017

KSZ024-026-039-040-054>056-058-059-060845-
/O.CAN.KTOP.FF.A.0002.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
240 AM CDT Sun Aug 6 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central Kansas and
northeast Kansas has been cancelled. Much of the shower and
thunderstorm activity has shifted to the south of the watch area,
therefore the watch has been cancelled.  

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 5:52 PM CDT, 10 hours 32 minutes earlier.

Area forecast discussion, Aug 3, 5:52 PM CDT, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
552 PM CDT Thu Aug 3 2017

...AVIATION UPDATE...

.SHORT TERM...(This evening through Friday)
Issued at 315 PM CDT Thu Aug 3 2017

Surface cold front pushed through the CWA this morning with
convective initiation taking place in Anderson and Coffey counties
around 17Z, quickly pushing south of the CWA by early afternoon.
Mid-level convection working east off the High Plains this
afternoon may bring a few showers to western portions of the area
before dissipating by sunset. Surface Canadian high pressure will
build southeastward through tonight and bring unseasonably cool
weather to the region tonight into tomorrow. Lows will range from
the low 50s NE to the upper 50s SW, with residual midlevel clouds
helping to keep temps warmer in the south. Friday looks to be
quite pleasant with highs only in the upper 70s to around 80 with
H850 temps only around +10 to +12 C. The center of the high will
move east by late Friday afternoon with return southerly flow
setting in by tomorrow evening.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM CDT Thu Aug 3 2017

On Friday night isentropic lift and frontogenesis will increase as a
shortwave embedded within the northwest flow aloft lifts out over
the plains. The deepening lee side trough will support a strong low
level jet overnight, which will focus moisture convergence across
the area. The pwat values will approach 1.5-1.8" and the moisture
transport vectors will become maximized, so moderate to heavy
rainfall appears possible. This area of focused lift will move
eastward Friday night through Saturday. During the day Saturday an
inverted surface trough develops somewhere in eastern KS in response
to a deepening surface low pressure in southwest KS. On Saturday
night a shortwave moving over NE and IA will push this trough
southward. Ahead of the trough the moisture transport vectors will
again be maximized over the area and pwat values reach upwards of 2"
thus supporting another round of moderate to heavy rainfall.

Now there are some model differences as to where exactly this heavy
rain will occur, and if there will be any breaks between rounds. The
operational GFS is much further south with it's signal over south
central KS, while the NAM is over northeast KS, and the ECMWF is
just about right in the middle of our forecast area. The GFS
ensembles definitely agree more with the ECMWF and NAM with regards
to the location of heavy rain. The exact amounts will be difficult
to pin point especially given that there may be training and very
efficient rainfall rates. The GFS ensemble mean is around 2-4"
across the entire area by Sunday evening. Some of the highest
amounts are upwards of 7" mainly in portions of northeast KS. This
signal is most likely tied to a possible pivot point, which would be
just north of the warm front extension and the inverted surface
trough axis before it pushes southward. The area will begin to dry
out during the day Sunday, so the best time frame for heavy rainfall
will be late Friday night through Sunday morning. Not all locations
will receive rain through that entire period, but it could be
possible near the pivot point if it actually unfolds. The next best
chance for precipitation will be Wed onward as a cold front
approaches from the northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 552 PM CDT Thu Aug 3 2017

Dry air with the sfc ridge will lead to VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Sanders
AVIATION...Wolters
Hazardous weather outlook, Aug 3, 3:13 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
313 PM CDT Thu Aug 3 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-042015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
313 PM CDT Thu Aug 3 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are likely late Friday night through Sunday morning,
which may produce widespread rainfall amounts of 1 to 3 inches
with locally higher amounts. This may lead to areas of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.